Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 5, 2020

July 5, 2020 · NWS CTP · 6 events in 2 counties and zones

Thunderstorms developed in a warm, humid airmass over the Laurel Highlands during the early evening hours of July 5, 2020. A couple of these storms produced wind damage in Somerset County and southern Cambria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed in a warm, humid airmass over the Laurel Highlands during the early evening hours of July 5, 2020. A couple of these storms produced wind damage in Somerset County and southern Cambria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 5, 2:23 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 2:23 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
323 PM EDT Sun Jul 5 2020

.SYNOPSIS...
A summertime weather pattern will continue across the
Commonwealth, with hot temperatures continuing for much of this
week. Widely scattered thunderstorms are possible most
afternoons this week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Nearly full sunshine across the CWA this afternoon. Radar showed
a short lived isolated showers across SW Adams County that
quickly dissipated as it moved south of the state. The big story
is the wide range of surface dewpoint temperatures. Areas across
the northern half of the CWA have seen DP temps fall into the
upper 40s and lower 50s in spots. While to the south it's still
quite muggy with dewpoints well in the 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mostly clear with just thin high level clouds. Valley fog will
develop but should remain fairly benign and diminish quickly
Monday morning. The proximity of a weakening back-door front
from later Monday afternoon into Tuesday should combine with a
destabilizing environment (ML CAPE of 1000-2000 j/kg) to touch
off scattered showers and thunderstorms. Although organized
severe storms are not anticipated with generally weak vertical
shear foreseen, the presence of some dry air aloft and steep
low-level lapse rates may promote localized strong wind gusts
from some of the more robust cores.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Hot weather will continue through the end of the week and the
weekend, with temperatures peaking right around 90 each
afternoon.

The chance for afternoon and evening showers/storms will go up
to 40% Tue as an area of unsettled weather moves out of the Ohio
valley ahead of a weak upper level trough. Shear will be weak,
but CAPE in excess of 1000 J/kg should support isolated to
scattered storms.

The upper trough will not have cleared the area by Wed, so
another round of scattered afternoon showers/storms is likely
Wed.

After the weak trough moves east into the Canadian Maritimes
Wed night, a ridge of high pressure will redevelop over the
northeast on Thu. Meanwhile, an area of low pressure will
develop beneath the ridge near the North Carolina coast. This
low will likely turn winds out of the SE and E for Thu and Fri,
perhaps knocking temps down a couple degrees but also bringing
an increase in humidity by the end of the week and the weekend.

Next weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Meanwhile, the
500 mb ridge over the desert Southwest will continue to build to
near 600 dam by Sat. Heat from this ridge looks to spill back
into our area by Wed of next week after the eastern trough moves
offshore.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Dry air is in place this afternoon, with light and variable
winds as high pressure moves overhead. Conditions will likely
remain VFR through tonight, with fog confined to the valleys.
MVFR vis is not out of the question in the typical prone
locations.

Outlook...

Tue-Wed...Isolated SHRA/TSRA possible, mainly afternoon and
early evening hours.

Thu...Mostly VFR, a stray storm possible mainly eastern half

Fri...IFR/MVFR cigs possible in the AM, scattered SHRA/TSRA

&&

.CLIMATE...
A sustained period of above-average temperatures is expected
over the next 7 to 10 days. A heat wave is defined as 3 or more
days with temperatures greater than or equal to 90 degrees. Here
are some facts about previous heat waves from Harrisburg (MDT)
Williamsport (IPT), and State College (STC), which have climate
periods of record dating back to the late 1800s.

Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)

Annual occurrences of 90 degree days:
     Average   Most (Year)    Least (Year)   2020 (thru 7/4)
IPT     16      42 (1988)       0 (1979)            4
MDT     20      60 (1966)       3 (2004)            5
STC		 8 		35 (1988)		0 (11 times)		1*
*Highs at STC are officially reported the next morning, whereas
the others are reported at midnight.

How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC:  4 times since 2000 ( 4 of 20 years)

*MDT had a stretch of 10 straight 90 degree days from July 3 -
 July 12, 2012. If highs on Saturday and Sunday can hit 90
 degrees, we could make a run at 10 straight days exactly 8
 years later.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Colbert
AVIATION...Colbert
CLIMATE...Banghoff
Hazardous weather outlook, Jul 5, 4:13 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
513 AM EDT Sun Jul 5 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
513 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

The radar

The Pittsburgh radar (KPBZ), 118 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 5, 4:28 PM EST
Where
Somerset County, Stoystown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.100, -78.950

A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees in the vicinity of Stoystown.

Thunderstorm Wind, Somerset

When
July 5, 5:45 PM EST
Where
Somerset County, 0.68 mi NNE of Friedens
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.059, -78.994

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree along Taylor Road in Friedens.

Thunderstorm Wind, Cambria

When
July 5, 5:47 PM EST to 5:51 PM EST
Where
Cambria County, 1.45 mi WSW of Vinco to 0.71 mi ESE of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.391, -78.895

A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees along a northwest to southeast swath just to the north and east of East Conemaugh.

Thunderstorm Wind, Somerset

When
July 5, 6:00 PM EST
Where
Somerset County, 0.53 mi W of Coleman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.050, -78.960

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires on Coleman Station Road between Mostoller Road and Oak Hill Drive to the east of Friedens.

Thunderstorm Wind, Somerset

When
July 5, 6:00 PM EST
Where
Somerset County, 0.69 mi S of Hollsopple
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.210, -78.930

A sub-severe thunderstorm producing winds estimated near 50 mph knocked down a tree near Holsopple.

Thunderstorm Wind, Somerset

When
July 5, 6:00 PM EST
Where
Somerset County, 0.78 mi S of Windber
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.239, -78.832

A sub-severe thunderstorm producing winds estimated near 50 mph knocked down a tree at the intersection of Cambria Avenue and 12th Street in Windber.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902268, 902270, 902271, 902275, 902276, 902277.